Alert archive / Montana / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Great Falls, MT

May 17, 2021

NWS Great Falls, MT issued this winter storm watch at May 17, 2021, 1:55 AM MDT. It took effect at May 19, 2021, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 17, 2021, 1:55 AM MDT (07:55 UTC)
In effect from
May 19, 2021, 6:00 PM MDT
Expired
May 18, 2021, 2:36 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

048 
WWUS45 KTFX 170755
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
155 AM MDT Mon May 17 2021

MTZ009-014-048-180000-
/O.NEW.KTFX.WS.A.0004.210520T0000Z-210522T1800Z/
Northern Rocky Mountain Front-Central and Southern Lewis and
Clark-Southern Rocky Mountain Front-
Including the cities of Lincoln, Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, MacDonald Pass,
Rogers Pass, and Flesher Pass
155 AM MDT Mon May 17 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH 
SATURDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 18 
  inches possible. Highest accumulations will be at and above pass 
  level.

* WHERE...Northern Rocky Mountain Front, Southern Rocky Mountain 
  Front and Central and Southern Lewis and Clark Counties. The 
  Winter Storm Watch does not include the Helena Valley and the 
  Lincoln area.

* WHEN...From Wednesday evening through Saturday morning.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the Wednesday evening and 
  Thursday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

ML
4 follow-up statements
583 
WWUS45 KTFX 171959
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
159 PM MDT Mon May 17 2021

MTZ009-014-048-180400-
/O.EXT.KTFX.WS.A.0004.210520T0000Z-210522T0000Z/
Northern Rocky Mountain Front-Central and Southern Lewis and
Clark-Southern Rocky Mountain Front-
Including the cities of Lincoln, Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, MacDonald Pass,
Rogers Pass, and Flesher Pass
159 PM MDT Mon May 17 2021

...WINTER STORM WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH 
FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 18 
  inches possible. Highest accumulations will be at and above pass 
  level.

* WHERE...Northern Rocky Mountain Front, Southern Rocky Mountain 
  Front and Central and Southern Lewis and Clark Counties. The 
  Winter Storm Watch does not include the Helena Valley and the 
  Lincoln area.

* WHEN...From Wednesday evening through Friday afternoon.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the Wednesday evening and 
  Thursday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

TP
150 
WWUS45 KTFX 180246
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
846 PM MDT Mon May 17 2021

MTZ009-014-048-181115-
/O.CON.KTFX.WS.A.0004.210520T0000Z-210522T0000Z/
Northern Rocky Mountain Front-Central and Southern Lewis and
Clark-Southern Rocky Mountain Front-
Including the cities of Lincoln, Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, MacDonald Pass,
Rogers Pass, and Flesher Pass
846 PM MDT Mon May 17 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING 
THROUGH FRIDAY AFTERNOON...

* WHAT...Moderate to heavy snow possible. Total snow accumulations 
  of 2 TO 5 inches possible at lower elevations, with 5 to 11 inches 
  possible in the mountains.

* WHERE...Northern Rocky Mountain Front, Southern Rocky Mountain 
  Front and Central and Southern Lewis and Clark Counties.

* WHEN...From Wednesday evening through Friday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Wednesday evening and Thursday morning travel 
  times.

* ADDITIONAL DETAILS...Slushy snow accumulation and reduced 
  visibility can be expected, especially during the overnight and 
  early morning hours.

This does not include the city of Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

RG
931 
WWUS45 KTFX 180751
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
151 AM MDT Tue May 18 2021

MTZ009-014-048-182200-
/O.CON.KTFX.WS.A.0004.210520T0000Z-210522T0000Z/
Northern Rocky Mountain Front-Central and Southern Lewis and
Clark-Southern Rocky Mountain Front-
Including the cities of Lincoln, Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, MacDonald Pass,
Rogers Pass, and Flesher Pass
151 AM MDT Tue May 18 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING 
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 14 
  inches possible, except lower accumulations of 2 to 5 inches 
  possible at lower elevations.

* WHERE...Northern Rocky Mountain Front, Southern Rocky Mountain 
  Front and Central and Southern Lewis and Clark Counties. The 
  Winter Storm Watch does not include the Helena Valley.

* WHEN...From Wednesday evening through Friday afternoon.

* IMPACTS...Travel could be very difficult to impossible. The wet 
  character of the snow combined with breezy conditions may cause 
  power outages and tree damage.

* ADDITIONAL DETAILS...Slushy snow accumulation and reduced 
  visibility can be expected, especially during the overnight and 
  early morning hours.

This does not include the city of Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

CC
033 
WWUS45 KTFX 182036
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
236 PM MDT Tue May 18 2021

MTZ009-048-191100-
/O.UPG.KTFX.WS.A.0004.210520T0000Z-210522T0000Z/
/O.NEW.KTFX.WS.W.0003.210520T0300Z-210521T1500Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Marias Pass, Bynum, Choteau, Browning,
Heart Butte, Logan Pass, and Augusta
236 PM MDT Tue May 18 2021

...WINTER STORM WARNING IN EFFECT
FROM 9 PM WEDNESDAY TO 9 AM MDT FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 
  inches at lower elevations, and 8 to 15 inches in the mountains. 
  Isolated higher amounts.

* WHERE...Northern Rocky Mountain Front and Southern Rocky Mountain 
  Front.

* WHEN...From 9 PM Wednesday to 9 AM MDT Friday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous.

* ADDITIONAL DETAILS...Visibility will be reduced below one half 
  mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not touch downed lines and report any power outages to your 
electric company. Travel is highly discouraged due to slick roadways 
and the possibility of downed trees and power lines.

&&

$$

MTZ014-191100-
/O.UPG.KTFX.WS.A.0004.210520T0000Z-210522T0000Z/
/O.NEW.KTFX.WW.Y.0034.210520T0300Z-210521T1500Z/
Central and Southern Lewis and Clark-
Including the cities of Rogers Pass, MacDonald Pass, Lincoln, and
Flesher Pass
236 PM MDT Tue May 18 2021

...WINTER WEATHER ADVISORY IN EFFECT
FROM 9 PM WEDNESDAY TO 9 AM MDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations 1 to 4 inches at 
  lower elevations, and 5 to 10 inches in the mountains.

* WHERE...Central and Southern Lewis and Clark County.

* WHEN...From 9 PM Wednesday to 9 AM MDT Friday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for slippery roads. Slow down and use caution while 
driving.

Do not touch downed lines and report any power outages to your 
electric company.

&&

$$

MTZ010-044>046-049-191100-
/O.NEW.KTFX.WW.Y.0034.210520T0300Z-210520T1500Z/
Eastern Glacier-Toole-Liberty-Eastern Pondera-Eastern Teton-
Including the cities of Brady, Shelby, Whitlash, Fairfield, Cut
Bank, Dutton, Chester, Conrad, and Sunburst
236 PM MDT Tue May 18 2021

...WINTER WEATHER ADVISORY IN EFFECT
FROM 9 PM WEDNESDAY TO 9 AM MDT THURSDAY...

* WHAT...Wet snow expected. Total snow accumulations 3 to 6 inches.

* WHERE...Eastern Glacier, Eastern Pondera, Eastern Teton, Liberty 
  and Toole Counties.

* WHEN...From 9 PM Wednesday to 9 AM MDT Thursday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous.

* ADDITIONAL DETAILS...Visibility will be reduced below one half 
  mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for slippery roads. Slow down and use caution while 
driving.

Do not touch downed lines and report any power outages to your 
electric company.

&&

$$

MTZ012-050-191100-
/O.NEW.KTFX.WW.Y.0034.210520T0300Z-210520T1500Z/
Cascade-Judith Basin-
Including the cities of Raynesford, Stanford, Cascade, Great
Falls, Belt, and Hobson
236 PM MDT Tue May 18 2021

...WINTER WEATHER ADVISORY IN EFFECT
FROM 9 PM WEDNESDAY TO 9 AM MDT THURSDAY...

* WHAT...Wet snow expected. Total snow accumulations 1 to 3 inches 
  at lower elevations, and 4 to 8 inches in the mountains.

* WHERE...Cascade and Judith Basin Counties.

* WHEN...From 9 PM Wednesday to 9 AM MDT Thursday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for slippery roads. Slow down and use caution while 
driving.

&&

$$

MTZ052-191100-
/O.NEW.KTFX.WW.Y.0034.210520T0300Z-210520T1500Z/
Jefferson-
Including the cities of Boulder, Elk Park Pass, Boulder Hill,
Montana City, and Whitehall
236 PM MDT Tue May 18 2021

...WINTER WEATHER ADVISORY IN EFFECT
FROM 9 PM WEDNESDAY TO 9 AM MDT THURSDAY...

* WHAT...Wet snow expected. Total snow accumulations 1 to 3 inches. 
  Isolated higher amounts in the mountains.

* WHERE...Jefferson County.

* WHEN...From 9 PM Wednesday to 9 AM MDT Thursday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for slippery roads. Slow down and use caution while 
driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at May 16, 10:42 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 16, 10:42 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1042 PM MDT Sun May 16 2021

...Aviation Section Updated...

.UPDATE...

No major changes needed this period. Mainly just tweaked immediate
T/Td/RH based on current conditions and trends, and minor tweaks
overnight. Aside from some thinning mid/upper clouds over north-
central MT, it should be a clear night with fairly light winds and
lows mostly in the 40s. -Kredensor

&&

.SYNOPSIS...

High pressure over the region will maintain above normal
temperatures through Tuesday, with just a slight chance of showers
and thunderstorms mainly over the mountains each day. A major
pattern change to widespread cooler and wetter conditions develops
mid- week and lasts through next weekend.

&&

.AVIATION...
1042 PM MDT Sun May 16 2021 (17/06Z TAF period)

VFR conditions with mostly clear skies and light winds will
generally continue through at least the next 24 hours across the
region under a high pressure ridge. An isolated shower or
thunderstorm is possible over the central and southwest Montana
mountains Monday afternoon, but with moisture quite limited
confidence is too low to mention at any terminals. Winds will
increase with daytime mixing north and west of Great Falls by Monday
afternoon, with greatest impacts at KCTB.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 525 PM MDT Sun May 16 2021/

Dry air and a mid-level capping inversion associated with a broad
upper level ridge will maintain mostly clear skies over the region
today and tomorrow. A few afternoon showers are possible over the
higher terrain along the Southern MT/ID state line.

Increasing southwesterly mid-level flow over northwestern parts of
north-central Montana will result in increasing winds for Monday.
Accompanied by very dry mid-level air, expect very warm
temperatures and low humidity across the region. In fact, record
highs for May 17th may be approached in some areas, with highs in
the 80s across the plains and most southwest valleys. A few
showers and thunderstorms will be possible over the central and
southwest Montana, but coverage should be quite isolated by
limited available moisture.

Temperatures begin to trend a bit lower on Tuesday as the axis of
the ridge shifts eastward and an upper level low begins to
approach the west coast. While winds will remain generally light,
a few rain showers will be possible on Tuesday. As the upper level
low slides down the West Coast of Canada on Wednesday, some
Pacific moisture will begin to work into the area, which will
allow for more widespread rain and thunderstorm chances,
especially in Southwestern Montana.

As we get into the second half of next week, this upper level
low will gradually move through the Pacific Northwest, Great
Basin, and then eventually through Montana next weekend. Model
ensembles have come into better agreement on this progression over
the last few model cycles. Widespread beneficial rains are likely
over a 5-day period from Wednesday through next Sunday. There is
also the potential for mountain snow, and even some potential for
minor accumulating snow reaching down into some lower elevations
of north-central and west-central Montana at times, though
confidence is low at this point in time. Rises on rivers and
streams would also be possible, though with low confidence on any
potential flood concerns. Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  84  49  78 /   0   0   0  10
CTB  45  80  47  67 /   0   0   0   0
HLN  48  84  51  79 /   0   0  10  10
BZN  41  80  45  80 /   0  10   0  20
WYS  31  72  33  71 /  10  10  10  20
DLN  41  78  44  76 /   0  10  10  10
HVR  49  86  51  81 /   0   0   0  10
LWT  44  80  49  78 /   0   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

Winter Storm Watches in Montana, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.